Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 31, NWS San Angelo, TX

September 10, 2016Throckmorton County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 10, 2016, 3:12 AM CDT for Throckmorton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2016, 3:12 AM CDT (08:12 UTC)
Expired
Sep 10, 2016, 6:15 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 73 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1178 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

372 
WGUS54 KSJT 100812
FFWSJT
TXC447-101115-
/O.NEW.KSJT.FF.W.0031.160910T0812Z-160910T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
312 AM CDT SAT SEP 10 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THROCKMORTON COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 615 AM CDT

* AT 310 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. BETWEEN TWO AND 3 INCHES OF
  RAIN HAVE ALREADY FALLEN IN PARTS OF THE WARNED AREA. FLASH
  FLOODING IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  THROCKMORTON...ELBERT...MILLERS CREEK RESERVOIR...
  THE INTERSECTION OF US-183 AND US-283 AND THE INTERSECTION OF
  US-380 AND HIGHWAY 222.

THIS INCLUDES THE FOLLOWING LOW WATER CROSSINGS ...
    CROSSINGS ALONG COUNTY ROAD 376...
    CROSSINGS ALONG COUNTY ROAD 374 AND
    CROSSINGS ALONG COUNTY ROAD 334.
DO NOT DRIVE THROUGH THESE LOW WATER CROSSINGS OR ANY OTHER
LOW WATER CROSSING WITH WATER FLOWING ACROSS THE ROADWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3307 9895 3303 9947 3340 9947 3340 9895

$$

SN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 11:51 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 9, 11:51 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1151 PM CDT FRI SEP 9 2016

.AVIATION...
/06Z TAFS/

Convection has remained west of the terminals this evening, but
that should change overnight. The latest HRRR data suggests that
the cold front will move into to near the I-20 corridor around
KABI shortly before sunrise, with scattered showers and storms
along and north of the front. Front expected to reach the KSJT
terminal shortly after sunrise, and the the southern terminals by
mid morning. Best forcing for thunderstorms will be in the
morning, with activity decreasing in both intensity and coverage
for the afternoon.
&&

.PREV DISCUSSION... /issued 639 PM CDT FRI SEP 9 2016/

AVIATION...
/00Z TAFS/

Isolated showers and storms across the western Big Country and
the Permian Basin should remain well west of West Central Texas
terminals this evening. However, a cold front will move into the
area after midnight, reaching KABI shortly before sunrise and then
exiting the southern terminals by noon. At least scattered showers
and storms will develop behind the front across much of West
Central Texas for Saturday. latest model data has sped the front
up over previous forecast, so have sped up the arrival time by an
hour or two at all locations.

PREV DISCUSSION... /issued 354 PM CDT FRI SEP 9 2016/

SHORT TERM...
(Tonight and Saturday)

Cooler temperatures and increasing rain chances for Saturday.

The main weather feature to affect West Central Texas the next 24
hours, is a cold front that will be moving south across the area on
Saturday. Late this afternoon, an enhanced cumulus field is
developing just to the west of the forecast area. A weak shortwave
trough is currently moving east from New Mexico and may aid in
convective development from northwest Texas, south across the
Permian Basin late this afternoon and evening. Will keep 20 to 30
POPs in place generally west of a Throckmorton, San Angelo to Ozona
line through the evening hours.

An upper level trough will be moving across the Plains tonight and
will send a cold front south across the area on Saturday. The front
is expected to enter the Big Country after midnight, reaching the I-
20 corridor around daybreak and clearing the I-10 corridor around
noon. Scattered to numerous showers and thunderstorms are expected
to develop along and behind the front as it progresses south across
the area. Heaviest rainfall is expected across roughly the northern
half of the forecast area, where amounts between 1/4 and 1/2 inch
will be possible, while farther south amounts will generally remain
below 1/4 inch. Although severe storms are not expected, the
stronger storms will be capable of producing some gusty winds,
dangerous lightning and locally higher rainfall amounts that may
lead to flooding of low lying and poor drainage areas.

Temperatures will be noticeably cooler behind the front on Saturday,
with highs ranging from the upper 70s to around 80 across the Big
Country, to the middle 80s along the I-10 corridor.

24

LONG TERM...
(Saturday night and Sunday)

.Additional Rain Possible South and Cooler Temperatures...

Showers and thunderstorms may continue Saturday night into Sunday,
mainly across our southern counties. Models continue to indicate
the potential for some lingering convection, across our southern
counties, associated with the cold front. Confidence isn't very
high regarding location and timing; so, will just continue mainly
20 and 30 PoPs. Models also bring in dryer and cooler air with
this front. Thus, overnight lows Saturday night in the 60 to 65
range look likely, with highs on Sunday mainly in the mid to upper
80s.

(Sunday night through Monday night)

.Dry and Warming...

As high pressure builds over the region, low-level flow from the
south returns and a warming trend begins. Sunday night lows will
be slightly warmer than Saturday night, as surface dewpoint
temperatures increase. Highs on Monday will be back close to
seasonal normals, mainly in the 90 to 93 range. Lows Monday night
will be slightly warmer than seasonal normals, mainly around 70.

(Tuesday through Friday)

.Rain Chances and Another Cold Front...

Models continue to develop an upper trough over the western CONUS.
However, the GFS and ECMWF solutions continue to diverge by late
week, with the GFS indicate a much more developed and dominate
upper trough covering most of the nation west of the Rockies.
Also, both models bring another cold front at least into our
counties by Wednesday. Will continue mainly chance PoPs through
Thursday, then slight chance for Thursday night and Friday. Also,
afternoon highs closer to seasonal normals look reasonable for
these periods, especially given the potential for rain and some
surface cold air advection. However, the bulk of the convection
for these periods will be mainly diurnal, with upper support
limited.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 70  78  63  87 /  40  60  10  10
San Angelo 	 72  83  65  87 /  20  60  10  20
Junction 	 72  87  66  86 /   5  50  30  20
Brownwood 	 71  82  64  86 /  20  60  10  10
Sweetwater 	 66  77  63  86 /  50  60  10  10
Ozona      	 71  83  66  86 /  10  50  30  20

&&

.SJT Watches/Warnings/Advisories...
None.
&&

07/99/99
Hazardous weather outlook, Sep 9, 3:06 PM CDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
306 PM CDT FRI SEP 9 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-102015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
306 PM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE WEST
OF A THROCKMORTON...TO SAN ANGELO...TO OZONA LINE THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT NORTH OF
INTERSTATE 20. THE MAIN HAZARDS WILL BE DANGEROUS LIGHTING AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AS A COLD FRONT
MOVES THROUGH THE AREA. THE MAIN STORM HAZARDS INCLUDE DANGEROUS
LIGHTNING AND THE THREAT FOR LOCALLY HEAVY RAINFALL...WHICH MAY
LEAD TO LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

THUNDERSTORMS WILL BE POSSIBLE AGAIN NEXT TUESDAY THROUGH THE
SECOND HALF OF THE WEEK. THE MAIN HAZARDS WILL BE LOCALLY HEAVY
RAINFALL AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 10, 1:53 AM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
153 AM CDT SAT SEP 10 2016

TXZ099-100800-
THROCKMORTON TX-
153 AM CDT SAT SEP 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL THROCKMORTON COUNTY UNTIL
300 AM CDT...

AT 152 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
THROCKMORTON...MOVING EAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  THROCKMORTON AROUND 200 AM CDT.
  ELBERT AROUND 300 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE THE INTERSECTION OF
US-183 AND US-283.

LAT...LON 3322 9934 3340 9937 3340 9896 3305 9895
      3305 9919
TIME...MOT...LOC 0652Z 276DEG 9KT 3323 9921

SN
Special weather statement, Sep 10, 2:25 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
225 AM CDT SAT SEP 10 2016

TXZ098-099-100830-
THROCKMORTON TX-HASKELL TX-
225 AM CDT SAT SEP 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL AND SOUTHWESTERN
THROCKMORTON COUNTIES UNTIL 330 AM CDT...

AT 223 AM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS AND OUTFLOW WINDS MOVING SOUTH AT 40 MPH INTO HASKELL
AND THROCKMORTON COUNTIES.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  O'BRIEN AROUND 230 AM CDT.
  ROCHESTER AND WEINERT AROUND 240 AM CDT.
  RULE AROUND 250 AM CDT.
  HASKELL AROUND 255 AM CDT.
  PAINT CREEK AROUND 305 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH SOME OF THE STORMS...AND
MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3315 9924 3306 9895 3296 9895 3295 9904
      3296 9999 3339 9999 3340 9934
TIME...MOT...LOC 0723Z 359DEG 34KT 3345 9978

SN
Special weather statement, Sep 10, 2:32 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
232 AM CDT SAT SEP 10 2016

TXZ049-113-100830-
JONES TX-FISHER TX-
232 AM CDT SAT SEP 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR FISHER AND JONES COUNTIES UNTIL
330 AM CDT...

AT 230 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN
CENTRAL FISHER AND JONES COUNTIES. THE STORMS WERE NEARLY
STATIONARY.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

THIS STRONG THUNDERSTORMS WILL AFFECT AREAS FROM LONGWOOD...
NORTHEAST TO ANSON OVER THE NEXT HOUR OR SO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3296 9961 3252 9961 3253 10066 3296 10065
TIME...MOT...LOC 0730Z 258DEG 8KT 3265 10021

SN

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 1:53 AM CDTSpecial Weather StatementSJTThrockmorton67 min
Sep 10, 2:17 AM CDTAreal Flood AdvisorySJTThrockmorton118 min
Sep 10, 2:25 AM CDTSpecial Weather StatementSJTHaskell65 min
Sep 10, 2:32 AM CDTSpecial Weather StatementSJTFisher, Jones58 min
Sep 10, 3:02 AM CDTAreal Flood AdvisorySJTFisher, Jones3 hr
Sep 10, 4:14 AM CDTSpecial Weather StatementSJTCallahan, Fisher, Jones, Nolan, Shackelford, Taylor61 min
Sep 10, 5:04 AM CDTSpecial Weather StatementSJTBrown, Coke, Coleman, Runnels, Sterling56 min
Sep 10, 9:08 AM CDTAreal Flood AdvisorySJTCoke, Runnels, Tom Green3 hr
Sep 10, 9:33 AM CDTAreal Flood AdvisorySJTIrion, Tom Green3 hr
Sep 10, 12:04 PM CDTAreal Flood AdvisorySJTTom Green116 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.